South Dakota, 2016

High Wind in South Dakota, February 6 to 7, 2016

February 6 to 7, 2016 · NWS UNR · 25 events in 24 counties and zones

A clipper system raced through the region, bringing strong northwest winds to western and south central South Dakota for a prolonged period. The initial cold front brought a period of very strong winds Saturday afternoon and evening.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A clipper system raced through the region, bringing strong northwest winds to western and south central South Dakota for a prolonged period. The initial cold front brought a period of very strong winds Saturday afternoon and evening. After the winds diminished overnight, stronger winds developed Sunday morning and persisted through the late afternoon and early evening. The strongest winds on Sunday were sustained at 35 to 50 mph with a few gusts around 75 mph, especially from northwestern into west central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 6, 1:32 PM MST, 28 minutes earlier.

Area forecast discussion, Feb 6, 1:32 PM MST, 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MST SAT FEB 6 2016

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 132 PM MST SAT FEB 6 2016

VERY POTENT BUT COMPACT SHORTWAVE CONTINUES TO TRAVERSE THE
NORTHERN PLAINS WITH A SFC COLD FRONT QUICKLY ADVECTING SE TOWARD
THE FA. THIS SYSTEM WILL BRING VERY STRONG WINDS TO THE REGION FOR
A PROLONGED PERIOD OF TIME /TONIGHT INTO SUN EVENING/. INITIAL
ROUND OF PRESSURE RISES AND CAA WILL ENSUE LATE THIS
AFTERNOON/EVENING...SUPPORTING A PERIOD OF STRONG WINDS. DIURNAL
BL COOLING WILL SUBDUE WINDS MOST PLACES OUTSIDE OF TERRAIN
ENHANCED AREAS THROUGH TONIGHT. A SECONDARY BACKSIDE IMPULSE WILL
DIRECT RE-NEWED PRESSURE RISES ACROSS THE REGION SUN
MORNING,...WITH DIURNAL HEATING ALLOWING MIXING OF STRONGER
MOMENTUM TO THE SFC. BUFFR PROFILES SUGGEST VERY STRONG WINDS WITH
MIXING POTENTIALS SUPPORTING SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS IN THE 70S/S MPH. WOULD NOT BE SURPRISED TO SEE WINDS GUSTS
OVER 80 MPH IN FAR NW SD AND IN THE LEE OF THE BH GIVEN FLOW
ENHANCEMENT AROUND THE HILLS. STRONGEST WINDS ARE EXPECTED IN THE
LATE SUNDAY MORNING TO MID AFTERNOON PERIOD. LEFT ALL HEADLINES AS
IS.

AS FOR PRECIP WITH THIS SYSTEM...VERY DRY PROFILES PER RAOB
ANALYSIS CONFIRMS DISMAL QPF OUTPUT FROM MODELS. RETAIN A LOW
CHANCE MENTION IN THE HILLS WHERE UPSLOPE FORCING MAY SQUEEZE A
FEW SNOW SHOWERS. OTHERWISE...A FEW CONVECTIVE SHOWERS IN THE
SYSTEM COLD POOL MAY CLIP FAR EASTERN SCENTRAL SD SUN AFTERNOON.

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 132 PM MST SAT FEB 6 2016

THE STRONG WINDS FROM SUNDAY WILL BEGIN TO DIE DOWN
DURING THE DAY MONDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH
PRESSURE BUILDS INTO THE REGION. THE EXTENDED FORECAST LOOKS TO BE
MAINLY DRY AS A HIGHLY AMPLIFIED TROUGH AND RIDGE SET UP IN THE EAST
AND WEST CONUS...RESPECTIVELY. THIS WILL GIVE WAY TO NORTHWESTERLY
FLOW ALOFT AND LARGE SCALE SUBSIDENCE FOR THE CENTRAL CONUS.
TEMPERATURES WILL ALSO WARM UP CONSIDERABLY BY MID WEEK AS UPPER
LEVEL RIDGING BUILDS INTO THE AREA.

THE NEXT CHANCE FOR ANY PRECIPITATION MAY NOT OCCUR UNTIL LATE
THURSDAY AND FRIDAY...AS NWP GUIDANCE FORECASTS A WEAK SHORTWAVE
EMBEDDED WITHIN THE NORTHWESTERLY FLOW ALOFT TO CLIP NORTHERN AND
EASTERN PORTIONS OF THE CWA. AROUND THIS SAME TIME...AN ARCTIC FRONT
WILL BEGIN MOVING INTO THE REGION FROM THE NORTHEAST. GFS FORECAST
SOUNDINGS SUGGEST FREEZING DRIZZLE/RAIN AS THE LOWEST SEVERAL
THOUSAND FEET REMAIN SATURATED AND BELOW FREEZING...BUT THE
DENDRITIC SNOW GROWTH ZONE IS DRY. ECMWF SOUNDINGS ARE A BIT MORE
SATURATED IN THE DENDRITIC GROWTH ZONE AND WOULD SUGGEST SNOW AS THE
PREDOMINANT PRECIPITATION. AFTER COLLABORATING WITH NEIGHBORING
OFFICES...HAVE DECIDED TO KEEP THE FORECAST MAINLY DRY FOR THIS TIME
PERIOD...BUT WILL MONITOR THE POTENTIAL FOR SNOW/ICE IN THE COMING
DAYS.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 132 PM MST SAT FEB 6 2016

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. WINDS WILL
INCREASE LATE THIS AFTERNOON AND CONTINUE THROUGH THE FORECAST
PERIOD. STRONGEST WINDS LOOK TO OCCUR SUNDAY AFTERNOON ACROSS THE
SOUTH DAKOTA PLAINS WITH SUSTAINED NORTHWESTERLY WINDS OF
40MPH...AND GUSTS EXCEEDING 60MPH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO
     8 PM MST /9 PM CST/ SUNDAY FOR SDZ024-028-029-043-044-046-
     047-049.

     WIND ADVISORY FROM 11 PM THIS EVENING TO 8 PM MST SUNDAY FOR
     SDZ027-041-042.

     HIGH WIND WARNING UNTIL 8 PM MST SUNDAY FOR SDZ001-002-012-013.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 PM MST SUNDAY
     FOR SDZ014-025-026-030>032-072>074.

WY...HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 PM MST SUNDAY FOR
     WYZ057.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 PM MST SUNDAY
     FOR WYZ071.

&&

SHORT TERM...JC
LONG TERM...MCKEMY
AVIATION...MCKEMY
Hazardous weather outlook, Feb 6, 4:29 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MST SAT FEB 6 2016

SDZ014-025-026-030>032-072>074-WYZ071-071130-
ZIEBACH-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHEASTERN CROOK-
429 AM MST SAT FEB 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN
WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA THIS EVENING. A BRIEF
PERIOD OF GUSTY WINDS NEAR 60 MPH IS POSSIBLE EARLY THIS
EVENING...FOLLOWED BY BREEZY WINDS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL BECOME VERY STRONG BY SUNDAY MORNING. WINDS OF 35 TO
50 MPH WITH GUSTS TO 70 MPH ARE POSSIBLE. WINDS WILL DECREASE
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-071130-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
429 AM MST SAT FEB 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA LATE TONIGHT. WINDS
AROUND 30 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE AFTER
MIDNIGHT...ESPECIALLY ON RIDGETOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL BECOME VERY STRONG BY SUNDAY MORNING. WINDS OF 25 TO
35 MPH WITH GUSTS NEAR 60 MPH ARE POSSIBLE. THE STRONG WINDS MAY
LEAD TO SEVERAL DEAD TREES FALLING ONTO TRAILS AND ROADS. WINDS
WILL DECREASE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-041-042-WYZ054>056-058-071130-
SOUTHERN FOOT HILLS-FALL RIVER-OGLALA LAKOTA-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
429 AM MST SAT FEB 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
SOUTH DAKOTA...AND NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA TONIGHT. WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 50 MPH ARE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL STRENGTHEN ON SUNDAY...WITH SPEEDS UP TO 35 MPH WITH
GUSTS AROUND 55 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-071130-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
429 AM MST SAT FEB 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING VERY STRONG WINDS TO THE AREA TODAY INTO
TONIGHT. WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH ARE POSSIBLE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG WINDS WILL CONTINUE ON SUNDAY...WITH SPEEDS OF 35 TO
50 MPH AND GUSTS UP TO 75 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ043-044-046-047-049-071130-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
429 AM MST SAT FEB 6 2016 /529 AM CST SAT FEB 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN
PLAINS...BRINGING STRONG WINDS TO THE AREA LATE TONIGHT. WINDS OF
20 TO 30 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL BECOME STRONGER ON SUNDAY...WITH SPEEDS OF 35 TO 45 MPH
AND GUSTS TO 60 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Perkins

When
February 6, 2:00 PM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
February 6, 11:00 PM MST to February 7, 6:00 PM MST
Where
Harding forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
February 7, 2:00 AM MST to 5:00 PM MST
Where
Ziebach forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Perkins

When
February 7, 5:00 AM MST to 5:00 PM MST
Where
Perkins forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
February 7, 7:00 AM MST to 5:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
February 7, 7:00 AM MST to 4:00 PM MST
Where
Custer Co Plains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
February 7, 7:00 AM MST to 4:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Haakon

When
February 7, 7:00 AM MST to 5:00 PM MST
Where
Haakon forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
February 7, 8:00 AM MST to 4:00 PM MST
Where
Rapid City forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Jackson

When
February 7, 8:00 AM MST to 4:00 PM MST
Where
Jackson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Mellette

When
February 7, 9:00 AM CST to 4:00 PM CST
Where
Mellette forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Todd

When
February 7, 9:00 AM CST to 4:00 PM CST
Where
Todd forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
February 7, 8:00 AM MST to 4:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
February 7, 8:00 AM MST to 4:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Butte

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Butte forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Southern Black Hills

When
February 7, 9:00 AM MST to 3:00 PM MST
Where
Southern Black Hills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Fall River

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Fall River forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Bennett

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Bennett forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Tripp

When
February 7, 10:00 AM CST to 3:00 PM CST
Where
Tripp forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
February 7, 9:00 AM MST to 4:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
February 7, 10:00 AM MST to 4:00 PM MST
Where
Oglala Lakota forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

High Wind, Northern Black Hills

When
February 7, 11:00 AM MST to 4:00 PM MST
Where
Northern Black Hills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

High Wind, Central Black Hills

When
February 7, 11:00 AM MST to 4:00 PM MST
Where
Central Black Hills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613789, 613788, 613793, 613790, 613792, 613801, 613803, 613804, 613796, 613810, 613812, 613813, 613816, 613817, 613791, 613795, 613797, 613800, 613808, 613811, 613814, 613815, 613809, 613794, 613798.